Journal of Mathematical Biology

, Volume 68, Issue 1–2, pp 377–415 | Cite as

Coexistence phenomena and global bifurcation structure in a chemostat-like model with species-dependent diffusion rates

Article

Abstract

We study the competition of two species for a single resource in a chemostat. In the simplest space-homogeneous situation, it is known that only one species survives, namely the best competitor. In order to exhibit coexistence phenomena, where the two competitors are able to survive, we consider a space dependent situation: we assume that the two species and the resource follow a diffusion process in space, on top of the competition process. Besides, and in order to consider the most general case, we assume each population is associated with a distinct diffusion constant. This is a key difficulty in our analysis: the specific (and classical) case where all diffusion constants are equal, leads to a particular conservation law, which in turn allows to eliminate the resource in the equations, a fact that considerably simplifies the analysis and the qualitative phenomena. Using the global bifurcation theory, we prove that the underlying 2-species, stationary, diffusive, chemostat-like model, does possess coexistence solutions, where both species survive. On top of that, we identify the domain, in the space of the relevant bifurcation parameters, for which the system does have coexistence solutions.

Keywords

Global bifurcation Elliptic systems Heterogeneous environment Coexistence Chemostat 

Mathematics Subject Classification (2000)

35B32 35J61 35Q92 58J20 92D25 

References

  1. Baxley JV, Robinson SB (1998) Coexistence in the unstirred chemosat. Appl Math Comput 39:41–65CrossRefMathSciNetGoogle Scholar
  2. Blat J, Brown KJ (1986) Global bifurcation of positive solutions in some systems of elliptic equations. SIAM J Math Anal 17:1339–1353CrossRefMATHMathSciNetGoogle Scholar
  3. Brown KJ, Du Y (1994) Bifurcation and monotonicity in competition reaction–diffusion systems. Nonlinear Anal Theory Methods Appl 23(1):1–13CrossRefMATHMathSciNetGoogle Scholar
  4. Conway ED (1983) Diffusion and the predator–prey interaction: steady states with flux at the boundaries. Contemp Math 17:215–234CrossRefMATHMathSciNetGoogle Scholar
  5. Conway E, Hoff D, Smoller J (1978) Large time behavior of solutions of systems of nonlinear reaction–diffusion equations. SIAM J Appl Math 35:1–16CrossRefMATHMathSciNetGoogle Scholar
  6. Crandall MG, Rabinowitz PH (1971) Bifurcation from simple eigenvalue. J Funct Anal 8:321–340CrossRefMATHMathSciNetGoogle Scholar
  7. Dancer EN (1984) On positive solutions of some pairs of differential equations. Trans Am Math Soc 284:729–743CrossRefMATHMathSciNetGoogle Scholar
  8. Du Y, Hsu S-B (2010) On a nonlocal reaction–diffusion problem arising from the modeling of phytoplankton growth. SIAM J Math Anal 42:1305–1333CrossRefMATHMathSciNetGoogle Scholar
  9. Ducrot A, Madec S (2012) Singularly perturbed elliptic system modelling the competitive interactions for a single resource (in press)Google Scholar
  10. Dung JL, Smith HL, Waltman P (1999) Growth in the unstirred chemostat with different diffusion rates. Fields Inst Commun 21:131–142MathSciNetGoogle Scholar
  11. Guo H, Liu J, Zheng S (2008) A food chain model for two resources in unstirred chemostat. Appl Math Comp 206:389–402CrossRefMATHMathSciNetGoogle Scholar
  12. Hofbauer J, So JWH (1994) Competition in the gradostat: the global stability problem. Nonlinear Anal 22:1017–1033CrossRefMATHMathSciNetGoogle Scholar
  13. Hsu SB, Waltman P (1993) On a system of reaction–diffusion equations arising from competition in an unstirred chemostat. SIAM J Appl Math 53:1026–1044CrossRefMATHMathSciNetGoogle Scholar
  14. Hsu SB, Smith H, Waltman P (1994) Dynamic of competition in the unstirred chemostat. Can Appl Math Quart 2:461–483MATHMathSciNetGoogle Scholar
  15. Liu J, Zheng S (2003) Coexistence solutions for a reaction–diffusion system of un-stirred chemostat model. Appl Math Comp 145:579–590CrossRefMATHMathSciNetGoogle Scholar
  16. López-Gómez J (2001) Spectral theory and nonlinear functional analysis. Chapman & Hall/CRC Res. Notes Math, vol 426. Chapman & Hall/CRC Press, Boca RatonGoogle Scholar
  17. Nie H, Wu J (2010) Uniqueness and stability for coexistence solutions of the unstirred chemostat model. Appl Anal 89:1151–1159CrossRefMathSciNetGoogle Scholar
  18. Pao CV (1982) On nonlinear reaction–diffusion equations. J Math Anal Appl 87:165–198CrossRefMATHMathSciNetGoogle Scholar
  19. Pao CV (1996) Quasisolutions and global attractor of reaction-diffusion systems. Nonlinear Anal Theory Methods Appl 26:1889–1903CrossRefMATHMathSciNetGoogle Scholar
  20. Rabinowitz PH (1971) Some global results for nonlinear eigenvalue problems. J Funct Anal 7:487–513CrossRefMATHMathSciNetGoogle Scholar
  21. Shi J, Wang X (2009) On global bifurcation for quasilinear elliptic systems on bounded domains. J Differ Equ 246:2788–2812CrossRefMATHGoogle Scholar
  22. Smith HL, Waltman P (1995) The theory of the Chemostat. Cambridge University Press, CambridgeCrossRefMATHGoogle Scholar
  23. Smoller J (1993) Shock waves and reaction–diffusion equations. Springer, BerlinGoogle Scholar
  24. Walker C (2010) Global bifurcation of positive equilibria in nonlinear population models. J. Differ. Equ. 248:1756–1776CrossRefMATHGoogle Scholar
  25. Wu JH (2000) Global bifurcation of coexistence state for the competition model in the chemostat. Nonlinear Anal. 39:817–835CrossRefMATHMathSciNetGoogle Scholar
  26. Zhang Z (2005) Coexistence and stability of solutions for a class of reaction–diffusion systems. Electron J Differ Equ 137:1–16Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  1. 1.Université de Rennes 1, UMR CNRS 6625 Irmar Rennes CedexFrance
  2. 2.Université de Tours, UMR 7350 LMPT ToursFrance

Personalised recommendations